Objective: Patients receiving high doses of corticosteroids reported developing psychiatric disorders and rarely, Altered Mental Status (AMS) and disorientation is observed. Hence, corticosteroids administration should be discontinued in patients experiencing adverse effects. Methods: The present case report explains the rare adverse effect caused due to corticosteroid administration in a patient with Chronic Obstructive Pulmonary Disease (COPD) and the treatment strategies followed in a secondary care public hospital, Udhagamandalam, India. Case description: She was presented with the complaints of altered sensorium, disorientation, loss of appetite which was caused due to the administration of intravenous hydrocortisone injection. Later the patient experienced confusion, loss of appetite, headache and giddiness which has occurred as a result of drug interaction between Furosemide, Hydrocortisone and Theophylline. Conclusion: Therefore, hydrocortisone administration should be avoided in this patient to prevent the worsening of the present condition, where the patient already is experiencing the adverse effect altered mental status. Monitoring of the signs and symptoms is the key element to prevent the adverse effects.
Key words: Altered Mental Status (AMS), Corticosteroid, Chronic Obstructive Pulmonary Disease (COPD) and Elderly Patient.